Rash induced by enteral vancomycin therapy in an older patient in a long-term care ventilator unit: Case report and review of the literature

Jeremy Barron, Adolfo Lattes, Esther Lee Marcus

Research output: Contribution to journalArticle

Abstract

Background: Oral vancomycin is a first-line treatment for severe Clostridium difficile colitis. Oral vancomycin is perceived to lack systemic absorption or systemic adverse effects; however, a few cases of hypersensitivity to oral vancomycin have been reported, all in hospitalized patients. Case presentation: In the present case, a 66-year-old woman with end-stage neurodegenerative disease residing in a long-term care facility developed a maculopapular rash following treatment with enteral vancomycin for recurrent C. difficile colitis. The rash resolved after withdrawal of the drug. Conclusion: Rashes associated with oral vancomycin treatment include maculopapular rash, urticaria, red man syndrome, and linear IgA bullous dermatitis. Risk factors for systemic vancomycin absorption include renal insufficiency, severe intestinal inflammation, and high vancomycin dose and duration. Routine serum testing of vancomycin levels, even in these high risk cases, is not recommended. Clinicians should be aware that enteral vancomycin can cause hypersensitivity reactions which may be serious.

Original languageEnglish (US)
Article number73
JournalAllergy, Asthma and Clinical Immunology
Volume14
Issue number1
DOIs
StatePublished - Nov 6 2018

Keywords

  • Clostridium difficile colitis
  • Drug hypersensitivity
  • Vancomycin

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Pulmonary and Respiratory Medicine

Fingerprint Dive into the research topics of 'Rash induced by enteral vancomycin therapy in an older patient in a long-term care ventilator unit: Case report and review of the literature'. Together they form a unique fingerprint.

  • Cite this